Maryland, 2017

Hail and Damaging Winds in Maryland, April 6, 2017

April 6, 2017 · NWS LWX · 18 events in 5 counties and zones

Cutoff low pressure was over the Ohio Valley. Another area of low pressure strengthened overhead on the occluded boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cutoff low pressure was over the Ohio Valley. Another area of low pressure strengthened overhead on the occluded boundary. Warm and moist air from the south lead to an unstable atmosphere. Strong shear profiles were in place due to the cutoff low to the west. Strong lift associated with the developing low combined with strong shear and enough instability to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 8:57 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 6, 8:57 AM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
957 AM EDT Thu Apr 6 2017

.SYNOPSIS...
Low pressure will move northeast across the Great Lakes today
and tonight. Its associated cold front will cross the region
today. High pressure then builds over the area through early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure at 13z is located near Cleveland, with the
secondary low appearing to be taking shape near the northwestern
tip of VA. The attendant cold front stretches south along the
Appalachians. Warm front has made some northward progress from
earlier this morning, now appearing to stretch from Shenandoah-
Prince William-Calvert. Some question how much this can advance
given the rain this morning. Round one of isentropic/shortwave
induced rain and storms has mainly been affecting areas east of
the Blue Ridge. Low levels are still stable, and thus the near
term threat for severe is low, although will need to watch cells
south of the warm front.

Cold frontal precipitation is located along the Appalachians,
with a noted increase in lightning near our southwest border in
the last hour. As this spreads east, it will likely pose the
biggest severe threat of this event, although that is still
somewhat in question, since ongoing convection is likely
affecting the vertical temperature/moisture profile. Ascent and
shear will be there though, it's just a question of
organization and instability. Will have to keep an eye on hydro
too, although moderate rates and some breaks between storms
should limit concerns to urban and low-lying ponding. Current
timing suggests the second area of storms will exit by 3 PM.

Previous discussion:

Both the surface and upper low will be tracking northeast today
while deepening impressively and taking on a negative tilt. That
will be drawing moisture northward. There will be low-level
stability to overcome, but since the timing looks to be a little
bit later than yesterday's guidance, there is a fighting chance
that can happen...especially south of DC. Hodographs still are
exhibiting some low-level curvature as well.

Primary concern would be straight line winds. But, if something
can develop in advance, that's where the helicity will come
into play. Hence, hail and a tornado or two are secondary risks.
Best instability, and thus severe risk, will be east of the
Blue Ridge.

By mid-late afternoon, drier air will be working in as the cold
front lifts northeast. There could still be some residual
showers as cooler air rushes in, but the thunder threat will be
over. Wouldn't rule out some small hail due to low freezing
level. Gradient winds will be quite strong in the cool sector,
with mean layer mixing above 30 kt. Am not going with a Wind
Advisory anywhere yet, but that may be a consideration.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The air mass will continue to dry out tonight as the low lifts
northeast and colder/drier air move in. However, northwest flow
will be fairly deep, with numerous shortwaves to enhance lift.
The only question will be how cold will it get. It appears to be
sufficient for a period of upslope snow for the western slopes
of the Appalachians late tonight into Friday. Several inches
likely, but am not quite as certain as to how wet this snow will
be. Considering its April, the answer is probably it will be...
and that cuts down on ratios. There is room for another model
run before any possible Advisories.

The 500 mb trough axis associated with the upper low pivots
through Friday morning. Consequences of that will be chance
showers almost areawide, followed by another good burst of wind
given deep mixing. Not quite as much wind in the mean layer as
today, but should still be some 30 kt gusts.

Heights finally start to rise Friday night, and continue to do
so through Saturday. Still a tight pressure gradient, so
anticipate gusty winds will continue...especially during the day
with diurnal mixing. Temperatures will start to rebound as well.
But, night time temps on the cool side. Think there will be too
much wind for frost until Saturday night. The cooler of the two
nights will be Friday night. A freeze in outlying areas not out
of the realm of possibility. Saturday night will be a pinch
warmer, but areas of frost possible Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will be to the south Sunday. Upper level ridging will
move overhead by Sunday night resulting in dry conditions through
the start of the work week. High pressure will move off the coast
Sun night and southerly flow will increase by Monday. SW flow will
continue through Tuesday. A cold front will cross the region Tuesday-
Tuesday night bringing the chance for rain showers.

Temperatures will be above normal Sun-Tue. Cooler air returns for
Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
IFR conditions affecting the terminals at the moment as round
one of rain/storms overspread low level stable airmass. Still
have some improvement as this round moves out and warm front
lifts north to at least DC, but exact evolution still somewhat
question, as round two of showers and storms quickly moves east
during the midday hours.

A cold front will accompany the second round of storms with a
wind shift to the SW. Some strong storms will be possible. Wind
gusts to 40-50kt will be the biggest threat, centered near 15-16Z
for CHO/MRB, 17-18Z for the metros...give or take an hour or
two. Brief aob IFR probable if a thunderstorm directly affects
an airfield.

From late this afternoon through tonight, VFR will prevail.
Gusty winds (30-35 kt) likely as the direction veers from
southwest to northwest. Winds will subside overnight before
picking back up again Friday. An upper level trough may bring
more brief MVFR on Friday, followed by gusty winds.

General improvement will come through Saturday night under VFR.
Winds will decrease through the period but remain gusty.

VFR conditions expected Sun-Mon as well.

&&

.MARINE...
Winds have become southerly and increased south of the warm
front which stretches from Piney Point to Plum Point. Expect
winds on northern waters to increase as the day progresses.
Initial round of rain and storms posing more of a lightning
threat than wind. Not only will there be a gradient concern,
but another period of thunderstorms will affect the waters
during the midday, bringing 40-50+ kt winds. Gradient winds
behind the storms will support Gales, late afternoon into
evening. Winds will diminish somewhat overnight, but another
disturbance will bring a renewed period of strong gusty winds
Friday into Friday evening. Have extended the Gale Warning for
all waters into Friday. Small Craft Advisories likely after that
Friday night and Saturday as the pressure gradient slowly
relaxes.

Southerly winds are expected on the waters Sun-Tue, but finally
below Small Craft thresholds.

&&

.TIDES/COASTAL FLOODING...
Water levels running 1.5 to 2 feet above astronomical
predictions. Have therefore needed to make some adjustments to
Advisories. Have added Calvert and southern Baltimore, where
anomalies support at least grazing minor thresholds. Have held
off on Harford for now considering high tide is not until 7 PM.

On the Potomac, southwest DC and Alexandria should match
previous cycle if not exceed it by a few inches. Have an
Advisory in effect through the day. Dahlgren will need to be
monitored as well, considering how close it came overnight.

Should have strong westerly winds tonight behind a cold front,
turning northwest by Friday. We are forecasting a gradual
decrease. While that will be the case, it remains to be seen how
quickly anomalies will be driven out. We may not be completely
out of the woods for the Thursday night into Friday morning
tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 3 PM EDT this afternoon for
     MDZ017-018.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ011-
     014.
VA...Coastal Flood Advisory until 8 PM EDT this evening for VAZ054.
WV...None.
MARINE...Gale Warning until 6 PM EDT Friday for ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HSK
AVIATION...ADS/HSK/HTS
MARINE...ADS/HSK/HTS
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 6, 11:50 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1250 PM EDT Thu Apr 6 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1250 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 5 pm this afternoon
for the outlook area. Damaging winds and large hail are the
primary threats. An isolated tornado cannot be ruled out.

Strong wind gusts may continue in the wake of the cold front late
this afternoon and evening.

A Gale Warning is in effect for the Maryland portion of the
Chesapeake Bay and tidal Potomac River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning has been issued for the Maryland portion of the
Chesapeake Bay and tidal Potomac River Friday.

Areas of frost will be possible west of I-95 early Saturday and Sunday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1250 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for portions of northern
Virginia...central maryland and central Virginia until 5 pm.
Damaging winds and large hail are the primary threats. An
isolated tornado cannot be ruled out.

A Wind advisory is in effect through tonight for the ridge tops of
the Allegheny and Potomac Highlands as well as the Blue Ridge
Mountains. A Winter Weather Advisory is in effect tonight for
locations along and west of the Allegheny Front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory continues through 2 pm Friday and the
Wind Advisory continues until 8 pm Friday evening.

A freeze will be possible early Saturday morning west of the Blue
Ridge. Areas of frost will be possible areawide early Sunday
morning. The growing season has started along and east of the I-81
corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Apr 6, 11:55 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     MARINE TSTM WIND 5 SSE FISHING CREEK     38.26N  76.18W
04/06/2017  M40 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX1701686

WOODY!
Local storm report, Apr 6, 12:10 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
04/06/2017  M43 MPH          ANZ543             VA   BUOY

&&

EVENT NUMBER LWX1701687

WOODY!
Local storm report, Apr 6, 12:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     THORNHILL               38.15N  77.97W
04/06/2017                   ORANGE             VA   TRAINED SPOTTER

            MULTIPLE TREES MORE THAN 1 FT IN DIAMETER DOWN.
            STRUCTURAL DAMAGE FROM WIND AND A BARN WAS BLOWN DOWN

&&

EVENT NUMBER LWX1701688

BJL
Local storm report, Apr 6, 12:31 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     MARINE TSTM WIND OCCOQUAN                38.68N  77.26W
04/06/2017  M45 MPH          FAIRFAX            VA   BUOY

&&

EVENT NUMBER LWX1701689

WOODY!
Local storm report, Apr 6, 12:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
133 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
04/06/2017  M49 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1701690

WOODY!
Local storm report, Apr 6, 12:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             WESTOVER                38.88N  77.13W
04/06/2017  E0.75 INCH       ARLINGTON          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701691

WOODY!

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
April 6, 12:46 PM EST
Where
Prince George'S County, 0.53 mi E of Forestville
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.831, -76.870

A wind gust of 66 mph was reported.

Thunderstorm Wind, Montgomery

When
April 6, 12:47 PM EST
Where
Montgomery County, 1.14 mi ESE of Georgetown Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.995, -77.030

A tree was down on a light pole along Colesville Road near Georgia Avenue.

Thunderstorm Wind, Prince George'S

When
April 6, 12:50 PM EST
Where
Prince George'S County, 0.72 mi NNE of Riverdale
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -76.945

A wind gust of 68 mph was reported.

Thunderstorm Wind, Prince George'S

When
April 6, 1:00 PM EST
Where
Prince George'S County, 1.65 mi ENE of Collington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.981, -76.743

Trees were down near Bowie.

Thunderstorm Wind, Prince George'S

When
April 6, 1:02 PM EST
Where
Prince George'S County, 1.46 mi ENE of Collington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.981, -76.747

Five large trees were down in the neighborhood off of Moylan Drive.

Hail, Montgomery

When
April 6, 1:03 PM EST
Where
Montgomery County, 0.94 mi SE of Clopper
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.141, -77.217

Quarter sized hail was reported.

Thunderstorm Wind, Prince George'S

When
April 6, 1:03 PM EST
Where
Prince George'S County, 2.08 mi ENE of Collington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.987, -76.738

Trees were down on power lines as well as houses and cars in the area of Milan Way.

Thunderstorm Wind, Prince George'S

When
April 6, 1:05 PM EST
Where
Prince George'S County, 1.43 mi NNE of Mitchellville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.940, -76.742

Wind gusts of 59 mph were reported near Bowie.

Thunderstorm Wind, Baltimore

When
April 6, 1:30 PM EST
Where
Baltimore County, 0.82 mi N of Bare Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.362, -76.679

A roof was blown off an apartment building.

Thunderstorm Wind, Anne Arundel

When
April 6, 1:32 PM EST
Where
Anne Arundel County, 0.66 mi N of (Bwi)baltmor-Wshngtn
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.179, -76.670

A wind gust of 58 mph was reported at the Baltimore Washington International Airport.

Thunderstorm Wind, Baltimore

When
April 6, 1:40 PM EST
Where
Baltimore County, 0.6 mi NNW of White Marsh
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.388, -76.436

A wind gust of 66 mph reported near White Marsh.

Thunderstorm Wind, Harford

When
April 6, 1:44 PM EST
Where
Harford County, 0.8 mi SSW of Van Bibber
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.440, -76.306

Trees were down along Route 24 between 7 and Edgewood Road.

Thunderstorm Wind, Harford

When
April 6, 1:51 PM EST
Where
Harford County, 0.1 mi NNE of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.521, -76.169

A tree fell onto a house along Hillman Court.

Thunderstorm Wind, Harford

When
April 6, 1:51 PM EST
Where
Harford County, 2.33 mi SSE of Weide Aaf Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
39.350, -76.280

A wind gust of 64 mph was reported along the Aberdeen Proving Ground.

Thunderstorm Wind, Harford

When
April 6, 1:52 PM EST
Where
Harford County, 1.7 mi WNW of Havre de Grace
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.562, -76.128

Tree limbs were down in the 2000 Block of Level Road.

Thunderstorm Wind, Harford

When
April 6, 2:00 PM EST
Where
Harford County, 2.54 mi ESE of Aberdeen Proving Grn
Measured
60 kt (69 mph) measured gust
Reported by
Other Federal Agency
Coordinates
39.450, -76.080

A wind gust of 69 mph was reported at the Aberdeen Proving Ground.

Thunderstorm Wind, Harford

When
April 6, 2:05 PM EST
Where
Harford County, 1.07 mi E of Short Lane
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
39.480, -76.150

Numerous trees and branches were down near Phillips Airfield.

Thunderstorm Wind, Harford

When
April 6, 2:06 PM EST
Where
Harford County, 0.25 mi N of Phillips Aaf Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.474, -76.170

A wind gust of 59 mph was reported near Perryman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691902, 691885, 691903, 691886, 691887, 691884, 691888, 691904, 691889, 691905, 691906, 691890, 691892, 691907, 691893, 691908, 691901, 691909.